your patient is on max dose of Levophed infusing on a pump to a peripheral IV that has a double connector attached. The 2nd connector has a main IV bag infusing on a separate pump, to the same vein. It is a busy day and your co-worker is helping you out and says she hung the vancomycin that was due for you and scans it in the computer and hangs it.
You are the nurse assigned to the pt and are waiting for the central line to be put in in a few hours. You decide that you do not want the Vanco and levophed infusing to the same vein in case it is too irritating to the vein and you lose your IV site before the central line, so you turn off the vancomycin by clamping it closed and readjust your IV pump to infuse at the IV rate, not the Abx rate. Several hours later, you have your central line and you remember you need to run the vancomycin. You go in the room, reprogram the main IV pump to infuse the abx and unclamp it and see it dripping. You leave the room. Your shift is over you leave and the pts BP is 115/65 at the end of your shift with the Vancomycin infusing for 1 hour prior to your shift ending. You hear the next day.....the pt coded 2.5 hours into the night shift because the vancomycin was piggybacked into the levophed above the pump.
Who gets the write up? The nurse who scanned it and connected it? or the nurse who later on in the day unclamped it, programmed the main IV pump to infuse it?
Just curious to other people's thoughts.
In theory, it should be the overall situation that "gets" the right up, not specific people, but if you were to identify responsible parties it would be both nurses, the MD, the facility.
Just as concerning as the bad infusion set-up is that a patient on max pressors with apparently only one peripheral IV site wasn't going to get a central line for "a few hours".
For any drips, we use no port lines to prevent this. Also, when we switch from perioheral to central lines, we make up completely new lines. I would say both nurses are at fault
I'm trying to picture this...so did the patient get the central and had levo infusing to that AND as the primary on the peripheral site or still the peripheral and the patient went without levo the whole time the vanco was infusing?
I agree with the situation as a write-up. Why did you have to wait "for hours" for a central line? That's crazy. You or the nurse who hung the Vanco could have caught the error, but also the oncoming should have checked his/her patient's lines and it could have been caught then.
Thank you to everyone that commented. I agree, both get the write up. We are a very small community hospital and do not have lots of options or physicians available for central lines. We rely on a PICC line service to do this for us, so it is typical to wait for a few hours for the central line. If needed we do IO's to get us by. I was trying to avoid that. And to smf093, the patient had levo infusing through one site only which had a dual port connector with the main line connected to the other port. To add a little more to the story, the patient was 99 years old, a DNR and ended up passing away later that night on the night shift.
It was poor staffing, as usual, with a total of 2 RN's, no free charge nurse. We started with 3 patients , got a floor transfer in, transferred 1 patient out and got an ED admission. Certainly, NO excuse though.... Anyway, I really appreciate all the feedback. Lessons learned by all that day.
So many things gone wrong in this situation. Levophed maximum dose in a peripheral IV? Really? That's got to be nearly 90 ml/hr infusing, a super high dose.
The correct thing to do would have been to start an additional IV for better access, even if it required ultrasound guidance.
The primary RN should have been written up for allowing that to happen in the first place. If it was a super edematous patient with difficult to find veins, tell the provider. Make the central line an immediate priority. Or at least get a verbal order that Levo in a PIV is temporarily acceptable. I think the primary RN could have handled this much better.